Can Biologics Change Your Periods?

Last updated: February 2022

Today I wanted to share a personal post about my experience with a changed menstrual cycle since I started Humira (also called adalimumab). After asking in Facebook groups and doing some Google research, I couldn't find much on the topic of periods and biologics so thought I would share my experiences on here instead.

Starting biologics for Crohn's

I started Humira in December 2020 and, the following month, at the start of January, I realised that my period was still going after 10 days or so. It finally ended and I put it down to the fact I had a lot of stress that month; after sadly losing three grandparents to COVID-19 in quick succession.

The following month my cycle was better but I still now had periods that were longer than usual; of around 7–8 days along with a few days of stop/start flow. But what could be causing them? Well, 8 months on, I'm still not really sure to be honest but the shift in my period length and flow seemed to coincide with taking my first Humra jab.

I have since been checked via a gynecologist who has confirmed nothing physically seems wrong but lots of things, including medication, can change your cycle and it has been put down to one of those things.

Can biologics change your period?

So is there any evidence that biologics can actually change your periods? Well, it's not one of the common side effects that are listed but there were a few examples I could find. One study notes that reports of period changes are indeed rare but one case study cites a very heavy period in someone who had switched to Humira from Remicade (infliximab).1 Another study discussed someone who suffered from heavy periods and severe menstrual pain after starting on Humira.2

However, there is not really an explanation why. One of course could be that the treatment may change or reduce our disease activity (hopefully for the better) which is often linked to our menstrual cycle. I've written before about how IBD can impact your period and how it in turn can impact your symptoms.

Improved disease activity may lead to weight gain. In my case, I've gained 2 stone (around 28 pounds) since starting Humira. Since weight gain can alter the levels of estrogen in your body, this can also cause period changes.

IBD, menstrual cycles, and unknowns

Another reason is of course that the biologic, like many IBD drugs, can impact our immune system which may, in turn, be linked to your cycle and all sorts of other bodily functions. (This isn't just Humira after all, with many reporting that the COVID-19 vaccine – another thing that impacts our immune system – also impacted their period.) Then there is stress. Starting medication in itself may cause stress, and we know this can also impact your menstrual cycle.

In other words, it's one of those instances where it may be the cause, but we don't really know why Humira or other biologic medications could impact your period. For me, it seems likely but I'm still not sure if it's coincidental. I'd really love to hear your experiences: Did your menstrual cycle change when starting a biologic drug?

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The InflammatoryBowelDisease.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

Let’s Talk FOOD! Will you be joining us for our Instagram LIVE series?